Alert archive / New Mexico / High Wind Warnings in 2019

High Wind Warning 14, NWS Midland/Odessa, TX

March 7, 2019Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Mar 7, 2019, 2:32 AM MST for Eddy County, New Mexico. It took effect at Mar 7, 2019, 10:00 AM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2019, 2:32 AM MST (09:32 UTC)
In effect from
Mar 7, 2019, 10:00 AM MST
Expired
Mar 7, 2019, 10:00 PM MST
In force
12 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2528 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWUS74 KMAF 070932
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
332 AM CST Thu Mar 7 2019


...HIGH WIND WARNING IN EFFECT THIS MORNING INTO THIS EVENING FOR
THE GUADALUPE MOUNTAINS...

...HIGH WIND WATCH IN EFFECT FRIDAY THROUGH FRIDAY NIGHT FOR THE 
GUADALUPE MOUNTAINS...

.Stronger wind aloft is expected to mix down to the surface today
resulting in high wind in the Guadalupe Mountains. On Friday wind
speeds will increase with the approach and passage of an upper 
trough. This may once again result in high wind in the Guadalupe 
Mountains Friday through Friday night. The wind event Friday looks
to be stronger than the one today.

NMZ027-TXZ258-072200-
/O.UPG.KMAF.HW.A.0010.190307T1700Z-190308T0500Z/
/O.NEW.KMAF.HW.W.0014.190307T1700Z-190308T0500Z/
/O.NEW.KMAF.HW.A.0011.190308T1800Z-190309T1200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
232 AM MST Thu Mar 7 2019

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
MST THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from 10 AM this morning to 10 PM
MST this evening. A High Wind Watch has also been issued. This
High Wind Watch is in effect from Friday morning through late
Friday night. The High Wind Watch is no longer in effect. 

* TIMING...This morning through evening. Friday morning through late
  night.

* WINDS...Today southwest to west 30 to 45 mph with gusts to
  around 60 mph. Friday southwest 40 to 50 mph with gusts to 70
  mph.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles. Severe turbulence is possible
  near mountains. Aviation interests may experience localized but
  extreme turbulence, or strong downward airflows, if flying in 
  the vicinity of the Guadalupe Mountains. Pilots should be alert 
  for standing wave clouds or other evidence of mountain wave 
  activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
345 
WWUS74 KMAF 071959
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
159 PM CST Thu Mar 7 2019

...HIGH WIND WARNING IN EFFECT INTO THIS EVENING FOR THE 
GUADALUPE MOUNTAINS...

...HIGH WIND WATCH IN EFFECT FRIDAY THROUGH FRIDAY NIGHT FOR THE
GUADALUPE MOUNTAINS...

.Stronger wind aloft mixing down to the surface was resulting in 
high wind in the favored areas of the Guadalupe Mountains today. 
On Friday wind speeds will increase with the approach and passage 
of an upper trough. This may once again result in high wind in the
Guadalupe Mountains Friday through Friday night. 

NMZ027-TXZ258-080500-
/O.CON.KMAF.HW.W.0014.000000T0000Z-190308T0500Z/
/O.CON.KMAF.HW.A.0011.190308T1800Z-190309T1200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1259 PM MST Thu Mar 7 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS
EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
LATE FRIDAY NIGHT...

* TIMING...Through this evening. Friday morning through late 
  night.
 
* WINDS...Today southwest to west 30 to 40 mph with gusts to
  around 60 mph. Friday southwest 35 to 50 mph with gusts to 65 
  mph. 

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles. Aviation interests may experience
  localized but extreme turbulence. If flying in the vicinity of
  the Guadalupe Mountains pilots should be alert for standing wave
  clouds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. 

Sustained winds of at least 40 mph, or gusts of 58 mph or 
stronger may occur. 

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 7, 2:24 AM MST, 8 minutes earlier.

Area forecast discussion, Mar 7, 2:24 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
324 AM CST Thu Mar 7 2019

.DISCUSSION...
Have upper ridge over the next upper trough arriving CA overnight.
This trough will quickly move east reaching the Four Corners region
late Friday and cross the Rockies early Saturday morning.  After it
passes will go back into high pressure before a cut off low wobbles
down CA Sunday.  This low will open up into a trough as it reaches
NM Tuesday and swings across TX... OK... and KS.  A secondary trough
quickly follows that one as the upper pattern remains active.

Surface trough sets up today and deepens Friday.  On Friday expect
windy conditions west of the trough and have added mention of
blowing dust.  While it looks marginal will go ahead and upgrade the
High Wind Watch for the Guadalupe Mtns today to a warning.
Friday/Friday night looks windier as the upper trough approaches
then swings over the area so will go ahead and put out a High Wind
Watch for the Guadalupes Friday afternoon and night.

Temperatures will be much warmer today with a S to SW wind across
the region.  Much of the region will see highs climb into the 80s
today and again Friday with 90s along the Rio Grande.  Saturday will
be a little cooler with temperatures returning closer to normal.  A
front moves into the area Sunday and looks to stall out.
Temperatures next week look not to have the cold or hot extremes of
this week.

There will be a low chance of showers/storms Friday night ahead of
the trough but most look to be east of the area.  Will go ahead and
leave slight chance pops friday night for the Eastern Permian Basin.
There will be a chance of storms in the extended forecast for
several periods with upper troughs next week.

&&

.FIRE WEATHER...
Near critical to critical fire weather conditions are expected to
develop across southeast New Mexico and portions of west Texas
today. After poor overnight recovery much warmer and drier air is
expected this afternoon with breezy conditions developing as a lee
surface/low trough intensifies in increasing westerly flow aloft.
Mitigating factors today, however, include a significant increase
in thick high clouds expected along with marginal to less than
fully receptive fuels as depicted by ERC values in the 25th to
50th percentile across the southeast New Mexico Plains and Permian
Basin and 50th to 70th percentiles across southwest Texas. Will
opt to issue a Fire Danger statement today for the southeast New
Mexico Plains, Guadalupe, Delaware, Davis Mountains and Marfa
Plateau.

Another night of poor recovery is expected tonight in the
aforementioned areas and critical to near critical fire conditons
are once again expected to develop Friday as breezy and dry
conditons develop once again in the same locations with more high
clouds expected with similar fuel conditions.

Saturday looks cooler but drier with near critical to critical
conditions again favoring the higher terrain and the immediate
adjacent plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  51  81  46 /   0   0   0  20
Carlsbad                       85  51  82  44 /   0   0   0  10
Dryden                         81  54  85  56 /   0   0   0  10
Fort Stockton                  86  56  86  52 /   0   0   0  10
Guadalupe Pass                 77  52  71  38 /   0   0   0  10
Hobbs                          80  48  79  40 /   0   0  10  10
Marfa                          84  43  79  40 /   0   0   0  10
Midland Intl Airport           81  52  82  47 /   0   0  10  10
Odessa                         82  51  83  47 /   0   0  10  10
Wink                           86  49  85  45 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 10 AM this morning to 10 PM MST this
     evening for Guadalupe Mountains of Eddy County.

     High Wind Watch from Friday morning through late Friday night
     for Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 10 AM this morning to 10 PM MST this
     evening for Guadalupe Mountains.

     High Wind Watch from Friday morning through late Friday night
     for Guadalupe Mountains.

&&

12/72
Hazardous weather outlook, Mar 7, 2:14 AM MST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
314 AM CST Thu Mar 7 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
314 AM CST Thu Mar 7 2019 /214 AM MST Thu Mar 7 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect this afternoon and this evening
for the Guadalupe Mountains.

Dry and breezy conditions will result in near critical fire weather
conditions across the southeast New Mexico Plains, Guadalupe,
Delaware, Davis Mountains and Marfa Plateau this afternoon through
early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Watch is effect Friday afternoon through Friday night
for the Guadalupe Mountains.

Dry and breezy conditions will result in near critical to critical
fire weather conditions across the higher terrain and the immediate
adjacent plains Friday and Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 2:32 AM MSTHigh Wind WatchMAFEddy24 hr

Nearby

High Wind Warnings in New Mexico, 2019High Wind Warnings in Texas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.